Illinois, 2021

Tornado and Flood in Illinois, August 10, 2021

August 10, 2021 · NWS LOT · 51 events in 10 counties and zones

Scattered severe thunderstorms moved across northern Illinois on August 10th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
51

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Scattered severe thunderstorms moved across northern Illinois on August 10th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Aug 10, 2:38 PM CST, 2 hours 8 minutes earlier.

Area forecast discussion, Aug 10, 2:38 PM CST, 2 hours 8 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
338 PM CDT Tue Aug 10 2021

.SHORT TERM...
245 PM CDT

Through Wednesday Morning...

As anticipated, thunderstorms are erupting within two areas in
Iowa - the first near a subtle mesoscale convective vortex just
north of the IA/MO state line, and the second along a northwestern
wind shift in northeastern Iowa. The storms have been explosive
in growth, as evident by one storm producing 1" hail report within
15 minutes of the the first lightning strike. Such behavior is
not surprising given extreme instability in place, with surface
dew points in the lower 80s(!), surface temperatures in the upper
80s to lower 90s, and mid-level lapse rates of 8.3 K/km supporting
RAP-analyzed MLCAPE of 4500-5000 J/kg. While deep-layer shear will
remain less than we normally expect for organized severe weather
episodes, extreme instability often "picks up the slack."

Accordingly, any storm that develops today will almost certainly
become severe with a threat for all severe hazards (damaging hail,
destructive winds, and brief tornadoes). The greatest threat
appears to be damaging winds strong enough to uproot trees given
such extreme instability but weak shear (e.g. top-heavy cores as
well as potential to "grow upscale" via the amalgamation of beefy
cold pools). We already see signs of an organized line developing
in northeastern Iowa, which itself may turn east to southeast
into northern Illinois this evening. Finally, while low-level
shear will be less than yesterday, plentiful low-level moisture as
well as extreme low-level stretching potential will nevertheless
keep the threat for tornadoes present, albeit favoring brief
touchdowns rather than those that carry long tracks. The timeframe
of greatest concern remains 6 to 11 PM CDT.

Tonight through Wednesday morning, a stout 35-40 kt 850 mb low-
level jet will develop and point into eastern Iowa and northern
Illinois atop a convectively-generated outflow boundary. Depending
on where the boundary stalls tonight (e.g. where will LFCs be
breached?), regenerating thunderstorms are likely somewhere in the
Lower Great Lakes. Where storms to redevelop, concern is high
that an axis of hefty rainfall totals and hence flash flooding
will occur considering ample instability to take advantage of
PWATs > 2". In these situation, total rainfall amounts can easily
exceed 6 inches. Confidence in exactly where such rainfall totals
may occur, however, remains low. If you had to twist our arms,
we'd say areas along and south of a line from Dixon to Kankakee
have the highest threat for flash flooding tonight into Wednesday
morning (looking at midnight to 10 AM or so).

One final note - heat index values are currently 105 to 110
across the area. Take frequent breaks and stay hydrated if
outdoors.

Borchardt

&&

.LONG TERM...
334 PM CDT

Wednesday afternoon and Wednesday night...

The forecast for Wednesday is repeat of Tuesday, with concerns again
centering on heat and thunderstorms in the warm, moist and unsettled
weather pattern.

Following morning convection in the region, it appears the early to
mid afternoon will be a period of drying/subsidence ahead of
stronger mid level flow and an approaching cold front. Forecasted
925 mb temperatures and surface dewpoints look to be just a tad
lower than today. Having widespread 105-110 heat indices today, feel
like while we look to take a tip downward and may have lingering
cloud cover, the several days of uncomfortable weather support
another Heat Advisory Wednesday afternoon.

Concern will then shift to the longwave trough over the upper
Midwest that will steer a cold front toward the upper/mid
Mississippi Valley late Wednesday. Convective initiation is likely
along the front in another extremely buoyant airmass. It is still
unclear on the convective coverage, but it seems favorable that this
activity will again approach the local area late afternoon and
evening. This would support a higher end wind threat should factors
come together, and this will be a period to watch.

The front will not fly on through, therefore we will need to watch
for additional training thunderstorms Wednesday night which will
pose a flooding threat.

KMD

Thursday through Monday...Previous forecast discussion
unchanged...Capping will remain a limiting factor in convective
coverage on Thursday as larger-scale forcing will be confined to the
mid-level wave brushing the area. However, modest deep layer shear
up to 25 knots within a highly unstable environment conditional upon
breaking the cap warrants chance PoPs and a mention of severe storm
potential through most of this period. This is particularly the case
Thursday afternoon across the south half of the CWA.

South of the boundary on Thursday, very humid conditions will
persist, with afternoon heat index values possibly surpassing 100F.

Thursday night and Friday: A slow-moving cold front will shift south
across the forecast area, with convective potential at any given
time mainly tied to the location of the front. Guidance has slowed
the progression of the front, resulting in the introduction of low
chance of thunderstorms across the south half of the CWA through the
day (but especially the afternoon) on Friday. Drier profiles behind
Thursday's potential storms reduces afternoon heat concerns as well
as coverage of storms.

Saturday through Monday: High pressure will build across the region
through the weekend and into early next week, bringing dry weather
along with cooler and much less humid conditions.

Kluber

&&

.AVIATION...
For the 18Z TAFs...

Our main TAF concern is timing several potential windows for
thunderstorms.

It is very unstable today and tonight. Therefore concern for
thunderstorms is high, though we need to wait for forcing to
arrive. The first system is across Iowa. It still appears likely
the convection will initiate to our west this afternoon, though
confidence on coverage is a bit lower. Given that this system will
move on through the area this evening, we have not made many
changes to the timing for storms this evening, it appears to be on
track with medium confidence.

This wave will pass through and then there should be a lull. The
low level jet will initiate additional showers and storms tonight.
Some of this could be nearby, but we have higher confidence in
these redeveloping near the Mississippi River overnight. There is
another trough that will glide through in conjunction with this
development which may lead to some thunderstorms in the region
tomorrow morning. Confidence on this evolution is not high.
Therefore we continued a VCSH mention overnight with a PROB30
introduction of TS for tomorrow morning.

After this, there should be a lull with subsidence behind the
morning activity. Then, additional storms will develop across E.
IA and W. IL Wednesday afternoon. These will get moving toward
the TRACON area late afternoon. Did not introduce TS yet as it is
still favored tomorrow evening, but its plausible they get into
the airspace a bit sooner.

KMD

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...Heat Advisory...ILZ003-ILZ004-ILZ005-ILZ006-ILZ008-ILZ010-ILZ011-
     ILZ012-ILZ013-ILZ019-ILZ020-ILZ021-ILZ023-ILZ032-ILZ033-
     ILZ039-ILZ103-ILZ104-ILZ105-ILZ106-ILZ107-ILZ108 until 7 PM
     Tuesday.

     Heat Advisory...ILZ003-ILZ004-ILZ005-ILZ006-ILZ008-ILZ010-ILZ011-
     ILZ012-ILZ013-ILZ019-ILZ020-ILZ021-ILZ023-ILZ032-ILZ033-
     ILZ039-ILZ103-ILZ104-ILZ105-ILZ106-ILZ107-ILZ108...noon
     Wednesday to 7 PM Wednesday.

IN...Heat Advisory...INZ001-INZ002-INZ010-INZ011-INZ019 until 7 PM
     Tuesday.

     Heat Advisory...INZ001-INZ002-INZ010-INZ011-INZ019...noon
     Wednesday to 7 PM Wednesday.

LM...None.
&&

Visit us at weather.gov/chicago

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSChicago
www.twitter.com/NWSChicago
www.youtube.com/NWSChicago
Hazardous weather outlook, Aug 10, 2:09 PM CST, 2 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
309 PM CDT Tue Aug 10 2021

ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-112015-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
309 PM CDT Tue Aug 10 2021 /409 PM EDT Tue Aug 10 2021/

This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.

.DAY ONE...Tonight.

Weather hazards expected...

  Elevated Thunderstorm Risk...with an associated:
     Limited Tornado risk.
     Limited hail risk...up to 1 inch in diameter.
     Elevated damaging wind risk...up to 70.
  Limited Flooding Risk.
  Significant Excessive Heat Risk.

DISCUSSION...

Thunderstorms developing across eastern Iowa and will track
across the area this evening. Each storm will be capable of
producing winds strong enough to uproot trees, damaging hail,
brief tornadoes, and torrential downpours. The primary
thunderstorm threat will be between 6 and 11 PM CDT.

Dangerous heat will continue this afternoon with heat related
illness probable after 30 minutes of being in direct sunlight.

Additional thunderstorms may develop after midnight and produce
torrential downpours with a threat for flash flooding. At this
point, it appears such renewed thunderstorms will be south of
Interstate 80.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Wednesday...
  Limited Severe Thunderstorm Risk.
  Elevated Excessive Heat Risk.
  Limited Non Thunderstorm Wind Risk.
Thursday...
  Limited Severe Thunderstorm Risk.
  Elevated Excessive Heat Risk.
Friday...
  Elevated Thunderstorm Risk.

DISCUSSION:

Warm and humid conditions will persist Wednesday and Thursday,
with afternoon heat indices possibly surpassing 105 F during the
afternoon.

Another round of strong to severe storms may occur Wednesday
evening.

.SPOTTER INFORMATION STATEMENT...

 Spotters may be needed this evening and overnight.

GENERAL STORM MOTION OF THE DAY:

 Moving toward the east at 40 mph.

LMZ740>745-112015-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
309 PM CDT Tue Aug 10 2021

This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.

.DAY ONE...Tonight.

Weather hazards expected...

  Elevated Thunderstorm Risk...with an associated:
     Limited hail risk...up to 1 inch in diameter.
     Limited thunderstorm wind gust risk...up to 60 kt.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Wednesday...
  Hazardous conditions for small craft may occur.
  Limited Severe Thunderstorm Risk.
Thursday...
  Limited Severe Thunderstorm Risk.
Friday...
  Limited Thunderstorm Risk.

Borchardt

Visit us at http://weather.gov/chicago

Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago

In the hours before

Special weather statement, Aug 10, 4:21 PM CST, 25 minutes before
Special Weather Statement
National Weather Service Chicago/Romeoville
521 PM CDT Tue Aug 10 2021

ILZ003-008-010-102315-
Winnebago IL-Ogle IL-Lee IL-
521 PM CDT Tue Aug 10 2021

...Strong thunderstorms will impact portions of Lee, Ogle and
Winnebago Counties through 615 PM CDT...

At 520 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Galena to Tampico. Additional scattered
strong storms were developing just southwest of the Rockford metro.
Movement was northeast at 40 mph. Additional organized stronger
storms, potentially reaching severe limits, will likely move into
this area after 6 to 630 PM.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Rockford, Beloit, Loves Park, Machesney Park, Dixon, Roscoe,
Rochelle, South Beloit, Rockton, Byron, Oregon, Mount Morris, Amboy,
Polo, Rockford Airport, Cherry Valley, Winnebago, Davis Junction,
Pecatonica and Forreston.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
north central Illinois.

&&

LAT...LON 4250 8894 4189 8894 4158 8924 4158 8963
      4193 8963 4193 8969 4220 8969 4220 8940
      4250 8940
TIME...MOT...LOC 2220Z 234DEG 37KT 4219 9018 4154 8972

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

FRIEDLEIN

The radar

The Milwaukee radar (KMKX), 88 km away, was scanning. The volume nearest the first event began at 22:46 UTC.

Open the radar archive at this moment

Event by event

48 thunderstorm wind, 1 tornado, 1 hail, 1 flood. Local standard time, as filed.

Thunderstorm Wind, Winnebago

When
August 10, 4:46 PM CST
Where
Winnebago County, 1.39 mi NNW of Rockford
Measured
55 kt (63 mph) estimated gust
Reported by
Broadcast Media
Coordinates
42.288, -89.091

A tree was blown down onto power lines along Auburn Street near Ridge Avenue.

Thunderstorm Wind, Winnebago

When
August 10, 4:50 PM CST
Where
Winnebago County, 1.65 mi E of Rockford
Measured
50 kt (58 mph) estimated gust
Reported by
Amateur Radio
Coordinates
42.267, -89.048

Power lines were blown down on State Street near Palm Avenue.

Thunderstorm Wind, Winnebago

When
August 10, 4:55 PM CST
Where
Winnebago County, 2.69 mi SSE of Harlem
Measured
50 kt (58 mph) estimated gust
Reported by
Amateur Radio
Coordinates
42.304, -89.000

An 8 inch diameter tree was blown down along Spring Brook Road, west of Mulford Road.

Thunderstorm Wind, Winnebago

When
August 10, 5:00 PM CST
Where
Winnebago County, Roscoe
Measured
55 kt (63 mph) estimated gust
Reported by
Broadcast Media
Coordinates
42.410, -89.010

A large tree was uprooted.

Thunderstorm Wind, Ogle

When
August 10, 5:05 PM CST
Where
Ogle County, 0.36 mi SSW of Leaf River
Measured
60 kt (69 mph) estimated gust
Reported by
Public
Coordinates
42.126, -89.404

Multiple trees were blown down including some large tree limbs.

Thunderstorm Wind, Winnebago

When
August 10, 5:12 PM CST
Where
Winnebago County, Pecatonica
Measured
50 kt (58 mph) estimated gust
Reported by
Amateur Radio
Coordinates
42.310, -89.360

Power lines were blown down.

Thunderstorm Wind, Winnebago

When
August 10, 5:15 PM CST
Where
Winnebago County, 0.21 mi NNW of Rockton
Measured
50 kt (58 mph) estimated gust
Reported by
Social Media
Coordinates
42.453, -89.071

A photo shared on social media showed a large tree limb blown down.

Thunderstorm Wind, Ogle

When
August 10, 5:25 PM CST
Where
Ogle County, 1 mi NNW of Rochelle
Measured
50 kt (58 mph) measured gust
Reported by
Public
Coordinates
41.934, -89.077

A private weather station measured a gust to 58 mph in northwest Rochelle.

Thunderstorm Wind, Winnebago

When
August 10, 5:29 PM CST
Where
Winnebago County, 0.71 mi NNE of New Milford
Measured
55 kt (63 mph) estimated gust
Reported by
Broadcast Media
Coordinates
42.190, -89.067

Trees were blown down in the Cherokee Hills neighborhood of New Milford.

Thunderstorm Wind, De Kalb

When
August 10, 5:33 PM CST to 5:34 PM CST
Where
De Kalb County, 1.59 mi NNE of Fairdale to 2.2 mi NNW of Kirkland
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
42.120, -88.915

Wind damage was reported to agriculture and some trees north of Quarry Road and southwest of Cherry Valley Road in northwest De Kalb County.

Tornado, De Kalb

When
August 10, 5:33 PM CST to 5:34 PM CST
Where
De Kalb County, 0.67 mi NNW of Esmond to 0.9 mi NNE of Esmond
Rating
EFU
Path length
0.6 mi
Path width
20 yd
Reported by
NWS Storm Survey
Coordinates
42.039, -88.933

A brief tornado touched down in a field north of Esmond. No damage occurred with this tornado, which was determined by using high resolution satellite data.

Thunderstorm Wind, McHenry

When
August 10, 5:37 PM CST
Where
McHenry County, Algonquin
Measured
60 kt (69 mph) estimated gust
Reported by
Public
Coordinates
42.170, -88.290

Numerous trees and power lines were blown down.

Thunderstorm Wind, McHenry

When
August 10, 5:38 PM CST
Where
McHenry County, 0.74 mi ESE of (3ck) Lake in the Hills Airport
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
42.207, -88.306

A billboard was destroyed along Virginia Avenue.

Thunderstorm Wind, McHenry

When
August 10, 5:39 PM CST
Where
McHenry County, Cary
Measured
60 kt (69 mph) estimated gust
Reported by
Public
Coordinates
42.210, -88.250

Numerous trees and power lines were blown down.

Thunderstorm Wind, McHenry

When
August 10, 5:39 PM CST to 5:41 PM CST
Where
McHenry County, 0.07 mi WSW of Crystal Lake to 1.79 mi W of Oakwood Hills
Measured
60 kt (69 mph) estimated gust
Reported by
Public
Coordinates
42.239, -88.321

Numerous trees, tree limbs and power lines were blown down in Crystal Lake including near Route 31.

Thunderstorm Wind, De Kalb

When
August 10, 5:44 PM CST
Where
De Kalb County, 0.22 mi WNW of Sandwich
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.651, -88.624

A tree was blown down onto power lines near Lisbon Street and Green Street.

Thunderstorm Wind, Boone

When
August 10, 5:48 PM CST
Where
Boone County, 0.58 mi NNE of Poplar Grove Airport
Measured
60 kt (69 mph) estimated gust
Reported by
Public
Coordinates
42.328, -88.827

A tree approximately 2 feet in diameter was snapped at its base.

Thunderstorm Wind, Lake

When
August 10, 5:48 PM CST
Where
Lake County, Island Lake
Measured
52 kt (60 mph) measured gust
Reported by
Trained Spotter
Coordinates
42.280, -88.190

A wind gust to 60 mph was measured.

Hail, Boone

When
August 10, 5:50 PM CST
Where
Boone County, 2 mi N of Belvidere
Measured
0.88 in hail
Reported by
Public
Coordinates
42.279, -88.850

Thunderstorm Wind, McHenry

When
August 10, 5:50 PM CST
Where
McHenry County, 2.17 mi NW of Lawrence
Measured
52 kt (60 mph) measured gust
Reported by
Public
Coordinates
42.466, -88.665

A private weather station measured a wind gust to 60 mph near Lawrence Road and Maxon Road.

Thunderstorm Wind, McHenry

When
August 10, 5:52 PM CST
Where
McHenry County, Marengo
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
42.250, -88.600

A tree limb was blown down.

Thunderstorm Wind, Kane

When
August 10, 5:53 PM CST
Where
Kane County, (Arr) Aurora Municipal Airport
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
41.770, -88.470

Thunderstorm Wind, McHenry

When
August 10, 6:00 PM CST
Where
McHenry County, 2.13 mi ESE of Dacy Airport
Measured
58 kt (67 mph) measured gust
Reported by
Law Enforcement
Coordinates
42.390, -88.591

A wind gust to 67 mph was measured. Large trees were uprooted.

Thunderstorm Wind, McHenry

When
August 10, 6:03 PM CST
Where
McHenry County, 0.69 mi N of Bull Valley
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
42.330, -88.360

Tree limbs were blown down near Bull Valley.

Thunderstorm Wind, McHenry

When
August 10, 6:05 PM CST
Where
McHenry County, Wonder Lake
Measured
60 kt (69 mph) estimated gust
Reported by
Public
Coordinates
42.380, -88.350

Numerous trees were blown down. One tree had most of its limbs removed.

Thunderstorm Wind, McHenry

When
August 10, 6:05 PM CST
Where
McHenry County, McHenry
Measured
60 kt (69 mph) estimated gust
Reported by
Social Media
Coordinates
42.340, -88.270

Two large trees were blown down, one fell through a roof.

Thunderstorm Wind, Kane

When
August 10, 6:11 PM CST
Where
Kane County, Elgin
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
42.040, -88.280

Numerous tree limbs were blown down in Elgin and vicinity.

Thunderstorm Wind, Kane

When
August 10, 6:11 PM CST
Where
Kane County, Sleepy Hollow
Measured
55 kt (63 mph) estimated gust
Reported by
Public
Coordinates
42.090, -88.300

Large tree limbs were blown down and a large tree was uprooted near Beau Brummel Drive and Sleepy Hollow Road.

Thunderstorm Wind, Kane

When
August 10, 6:12 PM CST
Where
Kane County, 0.5 mi SW of West Dundee to West Dundee
Measured
60 kt (69 mph) estimated gust
Reported by
Social Media
Coordinates
42.095, -88.287

Multiple large trees and tree limbs were blown down throughout West Dundee.

Thunderstorm Wind, McHenry

When
August 10, 6:15 PM CST
Where
McHenry County, Algonquin
Measured
60 kt (69 mph) estimated gust
Reported by
Public
Coordinates
42.170, -88.290

A tree was uprooted and another tree was snapped.

Thunderstorm Wind, Cook

When
August 10, 6:17 PM CST
Where
Cook County, 2 mi W of Schaumburg
Measured
50 kt (58 mph) estimated gust
Reported by
NWS Employee
Coordinates
42.030, -88.119

A tree limb approximately 5 inches in diameter was blown down.

Thunderstorm Wind, Cook

When
August 10, 6:18 PM CST
Where
Cook County, 1.68 mi ENE of South Barrington
Measured
60 kt (69 mph) estimated gust
Reported by
Public
Coordinates
42.100, -88.120

Large trees were blown down.

Thunderstorm Wind, Cook

When
August 10, 6:30 PM CST
Where
Cook County, 0.76 mi N of Roselle
Measured
52 kt (60 mph) measured gust
Reported by
Public
Coordinates
41.991, -88.080

A private weather station measured a wind gust to 60 mph near Roselle.

Thunderstorm Wind, Lake

When
August 10, 6:30 PM CST
Where
Lake County, 0.1 mi N of Grayslake
Measured
55 kt (63 mph) estimated gust
Reported by
Public
Coordinates
42.351, -88.040

Shingles were blown off a roof in Grayslake.

Thunderstorm Wind, Du Page

When
August 10, 6:33 PM CST
Where
Du Page County, Elmhurst
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
41.900, -87.940

Large tree limbs were blown down.

Thunderstorm Wind, Cook

When
August 10, 6:35 PM CST
Where
Cook County, Des Plaines
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.030, -87.900

A large tree limb was snapped. Other tree damage was reported in the vicinity.

Thunderstorm Wind, Du Page

When
August 10, 6:35 PM CST
Where
Du Page County, 0.16 mi NW of Oakbrook Terrace
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
41.852, -87.972

A power line was blown down near Midwest Road and Butterfield Road.

Thunderstorm Wind, Lake

When
August 10, 6:36 PM CST
Where
Lake County, Buffalo Grove
Measured
60 kt (69 mph) estimated gust
Reported by
Public
Coordinates
42.160, -87.970

Several trees were blown down.

Thunderstorm Wind, Lake

When
August 10, 6:38 PM CST
Where
Lake County, Wadsworth
Measured
55 kt (63 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.430, -87.910

Tree limbs 5 inches to 2 feet in diameter were blown down.

Thunderstorm Wind, Cook

When
August 10, 6:44 PM CST
Where
Cook County, 0.59 mi SSW of Wilmette
Measured
50 kt (58 mph) estimated gust
Reported by
Social Media
Coordinates
42.063, -87.726

Photos shared on social media showed tree limbs blown down near Harrison Street and Prospect Street.

Thunderstorm Wind, Cook

When
August 10, 6:45 PM CST
Where
Cook County, Skokie
Measured
60 kt (69 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.030, -87.740

A large tree was uprooted and fell onto a car.

Thunderstorm Wind, Cook

When
August 10, 6:45 PM CST
Where
Cook County, Evanston
Measured
56 kt (64 mph) measured gust
Reported by
Public
Coordinates
42.050, -87.680

Thunderstorm Wind, Cook

When
August 10, 6:45 PM CST to 6:47 PM CST
Where
Cook County, 1.52 mi WSW of Evanston to 0.59 mi SE of Evanston
Measured
60 kt (69 mph) estimated gust
Reported by
Broadcast Media
Coordinates
42.044, -87.708

Several large trees were uprooted or snapped in Evanston.

Thunderstorm Wind, Cook

When
August 10, 6:47 PM CST
Where
Cook County, 0.24 mi W of Franklin Park
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.930, -87.885

Wind gusts were estimated to 60 mph near Manheim Road and Grand Avenue.

Thunderstorm Wind, Cook

When
August 10, 6:48 PM CST
Where
Cook County, 0.99 mi NW of Hometown
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
41.742, -87.741

A 6 inch diameter tree limb was blown down blocking 83rd Street near Cicero Avenue.

Thunderstorm Wind, Cook

When
August 10, 6:48 PM CST
Where
Cook County, 1.35 mi NE of Lincolnwood
Measured
55 kt (63 mph) estimated gust
Reported by
NWS Employee
Coordinates
42.012, -87.709

A tree was blown down near Kedzie Avenue and Touhy Avenue.

Thunderstorm Wind, Cook

When
August 10, 6:49 PM CST
Where
Cook County, 0.91 mi WSW of Burbank
Measured
52 kt (60 mph) measured gust
Reported by
COOP Observer
Coordinates
41.737, -87.777

A wind gust to 60 mph was measured in Burbank.

Thunderstorm Wind, Cook

When
August 10, 6:53 PM CST
Where
Cook County, 0.98 mi E of Uptown
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
41.969, -87.631

A wind gust was measured to 62 mph at the Montrose Harbor Light.

Thunderstorm Wind, Will

When
August 10, 6:53 PM CST
Where
Will County, 3.26 mi SSW of Plainfield
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
41.585, -88.221

Tree limbs were blown down on South River Road.

Thunderstorm Wind, Cook

When
August 10, 6:55 PM CST
Where
Cook County, Rogers Park
Measured
50 kt (58 mph) estimated gust
Reported by
Social Media
Coordinates
42.010, -87.670

A photo shared on social media showed a large tree limb blocking a road.

Flood, Cook

When
August 10, 7:05 PM CST to 9:00 PM CST
Where
Cook County, 1.58 mi W of Brighton Park to 0.98 mi NNW of Elsdon
Cause
Heavy Rain
Reported by
Public
Coordinates
41.822, -87.731

Numerous reports were received of water on portions of Interstate 55 near Pulaski Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2021Every state in 2021This day in weather historyThe tornado archive for Illinois, 2021Warnings in Illinois, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 973433, 973434, 973440, 973443, 973453, 973454, 973455, 973456, 973458, 973470, 974624, 973472, 973459, 973473, 973488, 973460, 973463, 973464, 973466, 973469, 973471, 973465, 973493, 973662, 973501, 973505, 973506, 973508, 973509, 973510, 973511, 973512, 973513, 973515, 973665, 973669, 973745, 973746, 973747, 973769, and more.